The Jarisch-Herxheimer Reaction
The Jarisch-Herxheimer reaction (also referred to as a J-H reaction, Jarisch-Herxheimer, or a herx) can occur during the treatment of Borreliosis. It is believed to result from large quantities of endotoxin-like substances (toxic structural components of bacteria) being released into the body as bacteria are lysed (killed) by the antibiotic therapy. It is thought that the release of endotoxins occurs faster than the body can remove them through the natural detoxification process performed by the liver and kidneys.

The J-H reaction is most commonly associated with the treatment of syphilis (another spirochaetal infection), and was named after two dermatologists (Adolf Jarisch and Karl Herxheimer) who first observed the reaction in syphilis patients during treatment. The reaction also occurs in the treatment of tick-borne Relapsing fever, Q-fever and certain other diseases.

The J-H reaction typically manifests between 1 and 12 hours after the initiation of antibiotic therapy. Symptoms can include fever (generally low grade), chills, headache, myalgias, rigors, hyperventilation, tachycardia, hypertension followed by hypotension (due to vasodilation and declining peripheral resistance), and an exacerbation of cutaneous lesions (which can be mistaken for an allergic reaction to treatment). Careful management (supportive therapy and the use of certain medications such as Diphenhydramine hydrochloride) can help avoid premature cessation of antibiotic treatment.

There is some disagreement regarding the duration of the J-H reaction in the treatment of Borreliosis, with reports varying from a few hours to repeated reactions during the course of treatment.